Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 12, 2018, 6:55 AM CDT for Uvalde County, Texas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2018, 6:55 AM CDT (11:55 UTC)
- Expired
- Aug 12, 2018, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 31 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:02 AM CDT | FLASH FLOOD | 3 Wsw Concan, TX | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 WSW CONCAN. SHERIFF'S OFFICE REPORTS FLOODING NEAR F.M. 1051 AND U.S. 83 ALONG THE DRY FRIO RIVER. |
| Aug 12, 8:02 AM CDT | FLASH FLOOD | 3 Wsw Concan, TX | SHERIFF'S OFFICE REPORTS FLOODING NEAR F.M. 1051 AND U.S. 83 ALONG THE NUECES RIVER. |
| Aug 12, 8:14 AM CDT | FLASH FLOOD | 9 S Montell, TX | FLASH FLOODING REPORTED ALONG HIGHWAY 55 AND THE NUECES RIVER AND INDIAN CREEK. HIGHWAY 55 HAS BEEN CLOSED BETWEEN UVALDE AND CAMP WOOD. |
| Aug 12, 8:19 AM CDT | HEAVY RAIN 6.5 | Reagan Wells, TX | |
| Aug 12, 9:56 AM CDT | FLASH FLOOD | 12 S Montell, TX | EMERGENCY MANAGEMENT OFFICIALS REPORT SEVERAL PEOPLE STRANDED IN TREES AND ON ROOFS OF VEHICLES AROUND CHALK BLUFF CAMPSITE ON THE NUECES RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 11.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
891 WGUS54 KEWX 121155 FFWEWX TXC463-121500- /O.NEW.KEWX.FF.W.0014.180812T1155Z-180812T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Austin/San Antonio TX 655 AM CDT SUN AUG 12 2018 The National Weather Service in Austin San Antonio has issued a * Flash Flood Warning for... Northwestern Uvalde County in south central Texas... * Until 1000 AM CDT * At 652 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area in northwestern Uvalde County. MRMS radar estimates up to three inches of rain have already fallen over the warned area. R rainfall rates of two to three inches per hour being produced by the storms which will continue to increase rainfall totals. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Laguna, Reagan Wells, Montell, Cline and Garner State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992 $$ AAT
4 follow-up statements
201 WGUS74 KEWX 121237 FFSEWX Flash Flood Statement National Weather Service Austin/San Antonio TX 737 AM CDT SUN AUG 12 2018 TXC463-121500- /O.CON.KEWX.FF.W.0014.000000T0000Z-180812T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Uvalde TX- 737 AM CDT SUN AUG 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHWESTERN UVALDE COUNTY... At 732 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar has estimated 3 to 5 inches of rain has fallen across northwest Uvalde county. Additional rainfall amounts of 2 to 4 inches are possible in the warned area and on top of what has already occurred in some spots. Dangerous flash flooding is imminent. Some locations that will experience flooding include... Dry Frio River, Indian Creek, Honey Creek, Fush Creek, Sycamore Creek, Miller Creek, Laguna, Reagan Wells, Montell, and Cline. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992 $$ RUNYEN
283 WGUS74 KEWX 121331 FFSEWX Flash Flood Statement National Weather Service Austin/San Antonio TX 831 AM CDT SUN AUG 12 2018 TXC463-121500- /O.CON.KEWX.FF.W.0014.000000T0000Z-180812T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Uvalde TX- 831 AM CDT SUN AUG 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHWESTERN UVALDE COUNTY... At 826 AM CDT, local law enforcement reported dangerous, life- threatening flash flooding occurring in northwest Uvalde county. 6.5 inches of rain has been recorded Reagan Wells. Radar estimates 5 to 8 inches of rainfall has occurred across northwest Uvalde County. Some locations that will experience flooding include... Laguna, Reagan Wells, Montell, and Cline. Flood waters are moving down the Nueces River, Dry Frio River, Indian Creek, Honey Creek, Fush Creek, Sycamore Creek, and Miller Creek. Highway 55 has been closed between Uvalde and Camp Wood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992 $$ RUNYEN
703 WGUS54 KEWX 121454 FFWEWX TXC463-121800- /O.EXT.KEWX.FF.W.0014.000000T0000Z-180812T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Austin/San Antonio TX 954 AM CDT SUN AUG 12 2018 The National Weather Service in Austin San Antonio has extended the * Flash Flood Warning for... Northwestern Uvalde County in south central Texas... * Until 100 PM CDT * At 948 AM CDT, local emergency management officials reported dangerous, life-threatening flash flooding occurring in northwest Uvalde county. Water rescues are ongoing along the Nueces River near Camp Chalk Bluff. Numerous low water crossings are flooded across northwest Uvalde county. Highway 55 has been closed between Uvalde and Camp Wood. Despite rainfall weakening and ending in some areas, flood waters from previous rainfall are still moving down the Nueces River, Dry Frio River, Indian Creek, Honey Creek, Fush Creek, Sycamore Creek, and Miller Creek. This is a dangerous, life-threatening flash flooding event. Avoid unnecessary travel. If you encounter a flooded roadway Turn Around, Don't Drown! PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992 $$ RUNYEN
558 WGUS74 KEWX 121612 FFSEWX Flash Flood Statement National Weather Service Austin/San Antonio TX 1112 AM CDT SUN AUG 12 2018 TXC463-121800- /O.CON.KEWX.FF.W.0014.000000T0000Z-180812T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Uvalde TX- 1112 AM CDT SUN AUG 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTHWESTERN UVALDE COUNTY... At 1110 AM CDT, local emergency management officials continue to report dangerous, life-threatening flash flooding occurring in portions of northwest Uvalde county. Water rescues are ongoing along the Nueces River. Low water crossings are still flooded across portions of northwest Uvalde county. Highway 55 has been closed between Uvalde and Camp Wood. Despite rainfall ending, flood waters from previous rainfall are still moving down the Nueces River, Dry Frio River, Indian Creek, Honey Creek, Fush Creek, Sycamore Creek, and Miller Creek. This is a dangerous, life-threatening flash flooding event. Avoid unnecessary travel. If you encounter a flooded roadway Turn Around, Don't Drown! PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 2922 10011 2962 10011 2962 9968 2922 9992 $$ RUNYEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:38 AM CDT, 17 minutes earlier.
Area forecast discussion, Aug 12, 6:38 AM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 638 AM CDT Sun Aug 12 2018 .AVIATION... Ceilings have set in across South Central Texas with DRT being a mix of VFR/MVFR, AUS holding at MVFR, and the San Antonio terminals (SAT/SSF) currently at IFR. Improvement will be slow through them morning with SAT/SSF becoming MVFR by 15z and cigs at all terminals becoming VFR by mid-day around 18z. Winds will continue to be out of the southeast today across the area about 10 knots. AUS and DRT have already seen scattered showers this morning moving within the vicinity of the terminals while SAT remains dry. Coverage of showers and thunderstorm activity should increase through the day. Thunderstorms will also be possible during the afternoon hours prompting the change from VCSH to VCTS within the TAFs. Precipitation could last through the afternoon into the overnight hours before shifting westward late tonight into Monday morning. At this point have precipitation ending that I-35 terminals around 08z tonight with the return of MVFR cigs due to the plentiful moisture still over the area. && .PREV DISCUSSION... /ISSUED 337 AM CDT Sun Aug 12 2018/ SHORT TERM (Today through Monday)... Upper air analysis last evening showed a low over New Mexico with weak flow over Texas. A weak pressure gradient at the surface had winds light and variable. There were two frontal boundaries stalled across the region. One was across our CWA from northeast to southwest and the other was to the north of us. The upper low will drift slowly toward the northeast through this period. PW values from 00Z soundings were 1.85 inches at DRT and 2.05 inches at CRP. PW is forecast to remain near or above 2 inches over most of our CWA today. Convection is likely today with the upper low and stalled surface boundaries. The best chances for precipitation will be west of a line from Burnet to Hondo to Carrizo Springs. With the high PW, locally heavy rain is possible and a few places could see minor flooding especially places that have had rain over the last couple of days. Rainfall totals will be one to three inches with isolated spots of five inches. As the upper low moves away Monday, PW will decrease across the area. Rain chances will decrease from the southeast. The area of likely POPs will be confined to the western Edwards Plateau with only chance and slight chance south and east of there. LONG TERM (Monday Night through Saturday)... The upper low will open into a wave and accelerate to the northeast starting Monday night. This will continue a decrease in our rain chances. There will only be slight and low end chances POPs Monday night over the northern Hill Country and Edwards Plateau. The decreased PW will mean no heavy rain during this period. By Tuesday the subtropical ridge will begin building back into Texas from the Gulf bringing dry weather back to the region. The ridge will become stronger through the rest of the week suppressing convection. Temperatures will also warm through the week under sunny skies and subsidence. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 90 75 94 76 96 / 60 40 20 - - Austin Bergstrom Intl Airport 90 75 94 75 96 / 60 40 20 - - New Braunfels Muni Airport 90 75 94 75 95 / 60 50 20 - 10 Burnet Muni Airport 85 73 90 73 93 / 60 60 30 10 - Del Rio Intl Airport 85 73 89 76 94 / 80 80 60 30 10 Georgetown Muni Airport 88 74 92 75 96 / 60 50 30 - - Hondo Muni Airport 90 74 95 75 97 / 70 60 30 10 - San Marcos Muni Airport 90 75 93 75 96 / 60 40 20 - - La Grange - Fayette Regional 92 76 95 75 97 / 50 20 10 - 10 San Antonio Intl Airport 89 76 94 76 96 / 60 60 20 - - Stinson Muni Airport 91 77 95 76 96 / 60 50 20 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Treadway Synoptic/Grids...05
Hazardous weather outlook, Aug 12, 4:14 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 414 AM CDT Sun Aug 12 2018 TXZ171>173-183>194-202>209-217>225-228-130915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 414 AM CDT Sun Aug 12 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Locally heavy rain is possible today through tonight across the Southern Edwards Plateau, Hill Country, and Rio Grande Plains. Rainfall totals of one to three inches are expected with isolated higher amounts possible. Pockets of localized flooding are possible, especially across areas that have seen rainfall Friday and Saturday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Locally heavy rainfall is possible on Monday across the northern Rio Grande Plains and Edwards Plateau. An additional half inch of rain is possible with precipitation on Monday. No hazardous weather is expected Tuesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 12, 6:17 AM CDT, 38 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 617 AM CDT Sun Aug 12 2018 TXZ171>173-183>192-202>206-217-218-122100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar- Comal-Maverick-Zavala- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bracketville, Uvalde, Hondo, San Antonio, New Braunfels, Eagle Pass, and Crystal City 617 AM CDT Sun Aug 12 2018 ...LOCALLY HEAVY RAIN COULD LEAD TO ISOLATED FLASH FLOODING... Isolated flash flooding is possible today due to heavy rainfall. An upper level low will interact with a surface boundary to generate showers and thunderstorms today. Some of these storms will produce heavy rainfall. Rainfall totals will be one to three inches with a few places getting up to five inches. This rain could lead to flash flooding. Places that have received rain over the last few days will be more prone to flooding.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:30 AM CDT | Areal Flood Advisory | EWX | Bandera, Kinney, Real, Uvalde | 3 hr |
| Aug 12, 7:54 AM CDT | River Flood Warning | EWX | Uvalde | 7 hr |
| Aug 12, 9:32 AM CDT | Flash Flood Warning | EWX | Kinney | 3 hr |
| Aug 12, 12:30 PM CDT | Areal Flood Advisory | EWX | Kinney | 2 hr |
| Aug 12, 1:05 PM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| Aug 12, 2:10 PM CDT | Special Weather Statement | EWX | Williamson | 50 min |
| Aug 12, 4:00 PM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| Aug 12, 4:12 PM CDT | Areal Flood Advisory | EWX | Medina | 3 hr |
| Aug 12, 4:47 PM CDT | River Flood Warning | EWX | Uvalde | 3 hr |
| Aug 12, 5:15 PM CDT | Areal Flood Advisory | EWX | Dimmit | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.